Pseudomembranous colitis

related topics
{disease, patient, cell}
{acid, form, water}

Pseudomembranous colitis, also known as antibiotic-associated diarrhea (AAD), is an infection of the colon. It is often, but not always, caused by the bacterium Clostridium difficile. Because of this, the informal name C. difficile colitis is also commonly used. The illness is characterized by offensive-smelling diarrhea, fever, and abdominal pain. In severe cases, life-threatening complications can develop, such as toxic megacolon.

Contents

Mechanism of disease

The use of clindamycin, broad-spectrum antibiotics such as cephalosporins or any penicillin based antibiotic such as amoxicillin causes the normal bacterial flora of the bowel to be altered. In particular, when the antibiotic kills off other competing bacteria in the intestine, any bacteria remaining will have less competition for space and nutrients there. The net effect is to permit much more extensive growth than normal of certain bacteria. Clostridium difficile is one such type of bacterium. In addition to proliferating in the bowel, C. difficile also produces toxins. Without either Toxin A or Toxin B, C. difficile may colonize the gut but is unlikely to cause pseudomembranous colitis.[1]

Risk factors and epidemiology

In most cases a patient presenting with pseudomembranous colitis has recently been on antibiotics. Antibiotics disturb the normal bowel bacterial flora. Clindamycin is the antibiotic classically associated with this disorder, but any antibiotic can cause the condition. Even though they are not particularly likely to cause pseudomembranous colitis, due to their very frequent use cephalosporin antibiotics (such as cefazolin and cephalexin) account for a large percentage of cases. Diabetics and the elderly are also at increased risk, although half of cases are not associated with risk factors.

Other risk factors include increasing age and recent major surgery. There is some evidence that proton pump inhibitors are a risk factor for pseudomembranous colitis,[2] but others question whether this is a false association or statistical artifact (increased PPI use is itself a marker of increased age and co-morbid illness).[3]; indeed, one large case-controlled study showed that PPIs are not a risk factor.[4]

Full article ▸

related documents
Orthostatic hypotension
Non-medical use of dextromethorphan
Chlamydia infection
Basal ganglia
Riboflavin
Haematopoiesis
Immunology
Skin cancer
Stomach
Homocysteine
Insulin-like growth factor
Theophylline
Cardiology diagnostic tests and procedures
Repetitive strain injury
Dwarfism
Hyperthermia
Sleep disorder
Abscess
Artery
Inoculation
Laparoscopic surgery
Jaundice
Group A streptococcal infection
Motion sickness
Surgery
Nociception
Prader-Willi syndrome
Pandemic
Psychosurgery
Vitamin K